Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 101, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 8, 2008, 8:08 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2008, 8:08 PM CDT (01:08 UTC)
- Expired
- Jun 8, 2008, 9:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Jo Daviess County, IL, Stephenson County, IL
The radar
The Milwaukee radar (KMKX), 110 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:35 PM CDT | TSTM WND DMG | 30 E Galena, IL | NUMEROUS LARGE TREES DOWN ALONG STAGE COACH TRAIL |
| Jun 8, 8:35 PM CDT | TSTM WND DMG | Freeport, IL | NUMEROUS TREES DOWN THROUGHOUT THE COUNTY. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 4:43 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2433 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 090108
SVRDVN
ILC085-177-090215-
/O.NEW.KDVN.SV.W.0101.080609T0108Z-080609T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
808 PM CDT SUN JUN 8 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JO DAVIESS COUNTY IN NORTHWEST ILLINOIS...
STEPHENSON COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 915 PM CDT.
* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR STOCKTON...OR
18 MILES NORTH OF MOUNT CARROLL...AND MOVING EAST AT 48 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LENA...6 MILES NORTH OF PEARL CITY AND 9 MILES SOUTH OF WINSLOW
AROUND 815 PM CDT...
CEDARVILLE AND FREEPORT AROUND 825 PM CDT...
DAKOTA...ROCK CITY AND RIDOTT AROUND 835 PM CDT...
DAVIS AROUND 840 PM CDT...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS.
SEEK SHELTER IMMEDIATELY.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.
LAT...LON 4250 8940 4220 8941 4220 9004 4251 9007
4251 8992 4250 8943
TIME...MOT...LOC 0108Z 266DEG 41KT 4235 8993
$$
ERVIN1 follow-up statement
000
WWUS53 KDVN 090223
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT SUN JUN 8 2008
ILC085-177-090233-
/O.EXP.KDVN.SV.W.0101.000000T0000Z-080609T0215Z/
JO DAVIESS IL-STEPHENSON IL-
923 PM CDT SUN JUN 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR STEPHENSON AND EASTERN JO
DAVIESS COUNTIES EXPIRES AT 915 PM CDT...
LAT...LON 4250 8940 4220 8941 4220 9004 4251 9007
4251 8992 4250 8943
TIME...MOT...LOC 0108Z 266DEG 41KT 4234 8993
$$
MCCLUREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:10 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jun 8, 3:10 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT SUN JUN 8 2008
.DISCUSSION...
ANOTHER STORMY NIGHT IN STORE FOR MOST OF THE DVN CWA WITH
FLOODING/FLASH FLOODING THE NUMBER ONE CONCERN...AND DAMAGING
THUNDERSTORM WINDS FROM AN EVOLVING MCS FROM THE ACTIVITY
CURRENTLY BLOSSOMING FROM NORTHEAST KS...TO WEST OF DSM. STILL MAY
BE A ISOLATED TORNADIC THREAT IF A SUPERCELL CAN MAINTAIN INTO THE
FAR WEST AND SOUTHWEST DVN CWA LATER THIS EVENING...OR IF A STRONG
CELL CAN TAKE OFF ON OLD OUTFLOW BOUNDARY NOW ORIENTED FROM W-E
JUST SOUTH OF I80 FROM NEAR SIGOURNEY...TO MONMOUTH/GALESBURG OVER
THE NEXT 1-4 HRS. THIS SUPPORTED BY LAPSE INDICATED CAPES OF 2500 TO
3500 ALONG AND SOUTH OF THIS BOUNDARY...AS WELL AS SIG TOR PARAMETERS
OF OVER 5. SO WOULD EXPECT A NEW TOR BOX SOON IN MUCH OF THE DVN AS
LLJ RE-ENERGIZES AND BACKS SOME THIS EVENING. THIS AREA ALSO IN IDEAL
PLACEMENT ON NORTHERN EDGE OF MID LEVEL CAP. WITH MID TEEN C H85 DPT
MOISTURE FEED CONTINUING UP ACRS THE FCST AREA...AGAIN ANY
THUNDERSTORM COMPLEX WILL PRODUCE VERY HEAVY RAIN...AND WITH
THE ACTIVITY TONIGHT INCOMING FROM THE WEST OR DEVELOPING
OVERHEAD...AS WELL AS A SFC WAVE RIPPLING UP THE MAIN SFC FRONT
TRYING TO SQUEEZE SOUTHEASTWARD BUT STILL IN THE CWA ON MONDAY...
WILL EXPAND THE FLASH FLOOD WATCH FOR THE ENTIRE CWA. WILL KEEP THE
NORTHWEST THIRD THROUGH 12Z MONDAY...AND THE REST OF THE AREA THROUGH
00Z TUE. FEEL THE HIGHER FFG IN WEST CENTRAL IL WILL STILL HAVE A
GOOD CHANCE OF BEING OVERCOME BY HEAVY CONVECTION AND TORRENTIAL
DOWNPOURS BY POSSIBLE TRAINING STORMS LATE TONIGHT AND MUCH OF
MONDAY. POTENTIAL OF MANY AREAS GETTING ANOTHER 1-3+ INCHES OF
RAINFALL TONIGHT INTO LATE MON MORNING...WHICH WILL EXACERBATE
ONGOING RIVER FLOODING AND OF COURSE INITIATE FLASH FLOODING. WILL
KEEP SFC TEMPS HELD DOWN ON TUE BY THE RAIN...OUTFLOW AND OF COURSE
CLOUD COVER.
ACTIVITY WILL SHIFT SOUTHEAST LATER MON EVENING...THEN SHORT AND
SOME MEDIUM RANGE MODELS ARE STILL ADVERTISING A DRY PERIOD POSSIBLE
THROUGH WED EVENING BEFORE SOUTHWEST UPPER FLOW RELOADS JUST TO THE
WEST AND NORTHWEST FOR POSSIBLE STORM IMPINGEMENT WED NIGHT INTO
THU EVENING. FRONT THEN TO GET SHUNTED ACRS THE CWA FOR BETTER STORM
CHC WITH HEAVY RAIN AGAIN LATE THU NIGHT INTO FRI. ZONAL FLOW MAY
BRING ALMOST A DAILY STORM THREAT OR EVERY OTHER DAY FOR THE
WEEKEND. HIGHS LOOK TO BE GENERALLY IN THE LOW TO MID 80S/UNLESS
STORM COOLED/ FROM WED ON...WITH LOWS IN THE 60S. ..12..
&&
.AVIATION...
AN OUTFLOW BOUNDARY IS POSITIONED ALONG AND JUST SOUTH OF INTERSTATE
80 IN IOWA AND ILLINOIS THIS AFTERNOON...ACTING AS A WARM FRONTAL
BOUNDARY WHICH WILL HELP FOCUS SCATTERED THUNDERSTORMS OVER ALL TAF
SITES EXCEPT BURLINGTON THIS AFTERNOON. PERIODS OF THUNDERSTORMS...
SOME VERY STRONG TO SEVERE WILL BE POSSIBLE AT ALL TAF SITES BETWEEN
21Z AND 05Z. AFTER 05Z...WIDESPREAD MVFR CIGS ARE LIKELY AT ALL
SITES...WITH A CONTINUED THREAT OF RAIN AND THUNDERSTORMS. STORMS
WILL BE WIDESPREAD AT SITES AFTER 10Z TONIGHT INTO MID MORNING
MONDAY...WITH OCCASIONAL IFR CONDITIONS. ..ERVIN..
&&
.HYDROLOGY...
VERY BUSY TODAY...HYDRO-WISE...WITH THREE CONFERENCE CALLS AND OTHER
COORDINATION EFFORTS. LAST NIGHT/S RAINFALL CAME IN HIGHER THAN WHAT
WAS PREDICTED IN SOME LOCATIONS. THE CEDAR AND IOWA RIVER BASINS
WERE HIT ESPECIALLY HARD. AS A RESULT...WE ARE NOW FORECASTING
RECORD OR NEAR RECORD FLOODING AT SIX FORECAST POINTS ON THE CEDAR
AND IOWA RIVERS.
ONE RELATED CONCERN IS THE FORECAST ACCURACY WITH RECORD OR NEAR
RECORD FLOODING. SINCE WE USE STAGE-DISCHARGE RELATIONSHIPS TO
FORECAST THE RIVERS...THESE RELATIONSHIPS BECOME UNCERTAIN AT HIGH
STAGES BECAUSE...BY DEFINITION...THESE STAGES HAVE EITHER NEVER BEEN
SEEN OR HAVE NOT BEEN SEEN IN A LONG TIME. WE ARE WORKING WITH THE
U.S. GEOLOGICAL SURVEY TO COLLABORATE ON THESE STAGE-DISCHARGE
RELATIONSHIPS.
FLASH FLOOD THREAT ALSO CONTINUES THROUGH MONDAY AS THE FRONTAL
BOUNDARY SAGS SLOWLY SOUTHEAST. ONE TO TWO INCHES OF ADDITIONAL
RAIN...BEYOND THE RAIN RECEIVED THROUGH MIDDAY TODAY...IS POSSIBLE
WITH VERY MOIST AIR IN PLACE. ANY INTENSE THUNDERSTORM OR TRAINING
OF STORMS WILL BE CAPABLE OF PRODUCING HEAVIER RAINFALL AMOUNTS IN A
SHORT PERIOD OF TIME. THIS ADDITIONAL RAINFALL WILL INCREASE THE
SEVERITY OF THE CURRENT FLOODING SITUATION. AM ESPECIALLY CONCERNED
BECAUSE IT APPEARS LIKE THE NORTHERN PART OF THE CWA WILL RECEIVE
MORE RAINFALL THAN THE QPF INDICATED. THUS...RIVER FORECASTS MAY
NEED TO BE ADJUSTED AGAIN LATER THIS EVENING OR ON MONDAY.
..JAZ..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH CONTINUES TONIGHT FOR BENTON-BUCHANAN-
CEDAR-DELAWARE-DUBUQUE-JACKSON-JOHNSON-JONES-LINN. FLASH FLOOD
WATCH NOW IN EFFECT TONIGHT THROUGH MONDAY FOR CLINTON-DES
MOINES-HENRY IA-IOWA-JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH CONTINUES TONIGHT FOR JO DAVIESS...NOW IN
EFFECT TONIGHT THROUGH MONDAY FOR BUREAU-CARROLL-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH TONIGHT AND MONDAY FOR CLARK-SCOTLAND.
&&
12/ERVIN/JAZHazardous weather outlook, Jun 8, 4:45 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT SUN JUN 8 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT WILL BE DAMAGING WINDS OVER 70 MPH...BUT LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. IN ADDITION...THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN WHICH MAY CAUSE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 80 FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HEAVY RAIN AND POSSIBLE FLASH FLOOD EVENT IS SHAPING UP ON MONDAY FOR PORTIONS OF EASTERN IOWA...WESTERN ILLINOIS AND NORTHEAST MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED. A COLD FRONT WILL SAG SOUTHEAST ACROSS THE REGION PROVIDING THE FOCUS FOR NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAIN. AT LEAST SEVERAL INCHES OF RAIN IS POSSIBLE WHICH COULD CAUSE FLASH FLOODING. THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. MINOR TO MAJOR FLOODING WILL CONTINUE ON MANY EASTERN IOWA TRIBUTARY RIVERS...WITH MINOR TO MODERATE FLOODING ALONG THE MISSISSIPPI RIVER FROM DUBUQUE SOUTHWARD. MORE DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. HAASE
In the hours before
Local storm report, Jun 8, 7:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HEAVY RAIN 2 W DUBUQUE 42.50N 90.74W
06/08/2008 M1.45 INCH DUBUQUE IA TRAINED SPOTTER
RAIN FELL IN PAST 25 MINUTES
&&
TERRYSLocal storm report, Jun 8, 7:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD MONTICELLO 42.24N 91.19W
06/08/2008 JONES IA EMERGENCY MNGR
ROADS CLOSED DUE TO FLOODING FROM KITTY CREEK.
0700 PM NON-TSTM WND DMG 5 N OLIN 42.07N 91.14W
06/08/2008 JONES IA EMERGENCY MNGR
TREE BLOWN OVER.
&&
JAZLocal storm report, Jun 8, 7:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 5 N OLIN 42.07N 91.14W
06/08/2008 JONES IA EMERGENCY MNGR
TREE BLOWN OVER. DAMAGE WAS DUE TO TSTM WINDS.
&&
JAZLocal storm report, Jun 8, 7:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/08/2008 VAN BUREN IA TRAINED SPOTTER
SIX INCH DIAMETER TREE LIMBS BEING BROKEN OFF OF TREES
DUE TO THE HIGH WINDS.
&&
JAZLocal storm report, Jun 8, 8:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
801 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG APPLE RIVER CANYON S. P 42.45N 90.05W
06/08/2008 JO DAVIESS IL LAW ENFORCEMENT
TREES BLOWN DOWN IN APPLE RIVER CANYON.
&&
12Local storm report, Jun 8, 8:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND DMG NORA 42.46N 89.94W
06/08/2008 JO DAVIESS IL EMERGENCY MNGR
ESTIAMTED 65 MPH WINDS. HEAVY WOODEN TABLE BLOWN OVER. 2
1/2 FOOT DIAMETER TREE BLOWN OVER.
&&
STEVEKThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:15 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 60 min |
| Jun 8, 7:22 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 53 min |
| Jun 8, 7:33 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 57 min |
| Jun 8, 7:46 PM CDT | Flash Flood Warning | DVN | Carroll, Jo Daviess, Stephenson | 5 hr |
| Jun 8, 8:08 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, Henry, McDonough, Mercer, Rock Island and 1 more | 67 min |
| Jun 8, 9:04 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Carroll, Henry, Mercer, Rock Island, Stephenson and 1 more | 56 min |
| Jun 8, 9:37 PM CDT | River Flood Warning | DVN | Hancock, McDonough | 25 hr |
| Jun 8, 11:22 PM CDT | River Flood Warning | DVN | Henry, Rock Island | 5 days |
| Jun 9, 10:35 AM CDT | River Flood Warning | DVN | Whiteside | 18 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.